MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD VIO 27IN 3-0 S/A RB-1; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD VIO 27IN 3-0 S/A RB-1; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number J305H
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a nasal septum lengthening procedure on an unknown date and suture was used.During the procedure, the device hit tissue upon nasal septum suture, so the surgeon pulled the device, then it was found that the needle was missing from the body.The operation time was extended for 60 minutes.The patient is undergoing follow-up at home.The needle remnants are on the right and left sides of the nasal septal dorsum.When the swelling goes down, surgery will be performed or the needle will be removed from the nasal cavity.The patient is scheduled for treatment.On (b)(6) 2023, the patient will be examined and the nasal cavity will be determined by endoscopy.The surgeon stated a possible contributing factor to the event was that he "may have bitten the needle near the swage when i turned it to a weak bend".Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.H6 component code: g07002 device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? what instruments were used to grasp the needle? where was the needle grasped during use? did the needle break or did the needle pull off the suture? were x-rays performed to localize the needle fragment? what was the size of the needle used? it was stated the patient was expected to follow-up on 11-nov-2023.Please provide the findings.Did the patient undergo a second procedure to remove the needle? if yes, please provide details of procedure and date of re-operation.Does the needle remain retained in the patient's tissue? if the piece(s) were retained, where are they located/in what structure? if retained, is it more than half the needle or the whole needle? if retained, were there any patient consequences? if retained, are there plans for removal of any remaining fragments? was the patient treatment or post-operative care altered in anyway due to the 60 minute prolonged surgery time? if yes, please explain.Was there any patient impact (ie.Additional treatment required) and/or adverse patient outcome due to the prolonged surgery? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is he patient's current status? did an ethicon suture cause or contribute to the surgical infection 5 years ago? if yes, please explain.Will the product be returned? if so, please provide the return date and tracking information.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Investigative summary: the product received for analysis was identified as product code j30fh.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope (sem) was used to examine the fracture surface and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Additional information was requested, and the following was obtained: the diagnosis and indication for the index surgical procedure? from patient desire what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? other.On what tissue was the suture? nasal septum.What was the tissue condition (normal, thin, calcified, fragile, diseased)? fragile.What instruments were used to grasp the needle? needle grasper.Where was the needle grasped during use? the surgeon said he may have grasped swage part of the suture.Did the needle break or did the needle pull off the suture? yes.Were x-rays performed to localize the needle fragment? unk.What was the size of the needle used? pet name: ctxb, 48mm.It was stated the patient was expected to follow-up on (b)(6) 2023.Please provide the findings.Did the patient undergo a second procedure to remove the needle? if yes, please provide details of procedure and date of re-operation.Does the needle remain retained in the patient's tissue? yes.If the piece(s) were retained, where are they located/in what structure? both sides of the nasal septal bone.If retained, is it more than half the needle or the whole needle? yes.If retained, were there any patient consequences? unk.If retained, are there plans for removal of any remaining fragments? yes.Was the patient treatment or post-operative care altered in anyway due to the 60 minute prolonged surgery time? if yes, please explain.No.Was there any patient impact (ie.Additional treatment required) and/or adverse patient outcome due to the prolonged surgery? surgical intervention.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no.Other relevant patient history/concomitant medications? no.What is the physician¿s opinion as to the etiology of or contributing factors to this event? the surgeon said he may have grasped swage part of the suture.What is he patient's current status? she is under observation at home.Did an ethicon suture cause or contribute to the surgical infection 5 years ago? if yes, please explain.No.

Brand Name
VCL CT BRD VIO 27IN 3-0 S/A RB-1
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18150836
Report Number2210968-2023-08928
Device Sequence Number17570209
Product Code GAM
UDI-Device Identifier10705031038639
UDI-Public10705031038639
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberJ305H
Device Lot NumberTJMJHD
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2023
Supplement Date Received by Manufacturer11/28/2023
Initial Report FDA Received Date11/16/2023
Supplement Report FDA Received Date12/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexFemale
Patient Weight51 KG